Back to all discussions

Topiramate withdrawal

Hi!

I recently had to stop topiramate after 6 months of use. Although it was effective, I had lost 20lbs and dropped down to 100lbs (5'7") and became essentially unable to study or work because of vocabulary and memory loss as well as fatigue. I was so out of it I just thought I was depressed but when I consulted I was immediately tapered off. As I had a previous intoxication to Lamictal (rare) and experience violent hallucinations and/or vertigo from any kind of new or old generation antidepressants, toxicology and internal medicine were consulted and they believe I'm not capable of metabolizing most medications (although I have kept the Lyrica, this seems to be fine).

My question is then a bit complex. I suffer severe status migrainus of hemiplegic AND basilar type that can last up to two weeks *with* daily oral prednisone AND twice weekly IV decadron (they now treat me with ergots in the ER). They once thought I had epilepsy as I have had 3 concussions from fainting.

I know paresthesia is supposed to be common on topamax. I never experienced this, in fact, it helped with my hemiplegia. After a week and a half of no more topiramate, NOW I'm experiencing the most constant falling asleep in my feet, legs, hands, arms and back. My legs were also so weak today I was not capable of walking at one point and felt on the verge of falling many times today. So is this topiramate withdrawal?? Or just another migraine and I just forgot what it was like for two months? I just spent 2 full days in the hospital last week getting investigated for all these medicine intolerances and I'm not going back unless I have to, but I'm still groggy enough to not be sure what is normal (although much much more alert, enough to join this community!).

  1. Hi there,

    I'm happy to hear you feel alert enough and able to join us here in the Migraine.com discussion forum. Welcome!

    The symptoms you describe could very well be associated with migraine, but the only way to tell is to discuss them with your doctor. Are these they type of symptoms you had before you were taking Topamax? By any chance did you mention these issues to the doctor in the hospital and did they have anything to say about them?

    Sorry for more questions then answers!! Hang in there.

    I'm not sure if you are aware of this or not but sustaining a traumatic brain injury or concussion, can make migraine more difficult to treat. Here is information on migraine and concussion; https://migraine.com/blog/migraine-and-concussion/.

    Nancy

    1. I never had all of that, I had the tingling in my hands and feet when I was on the Topamax but it went away after just two days without the pill. Instead I had migraines from taking the Topamax. And now that I've stopped, though I did it without a doctor's consent, I just couldn't take it anymore. I am getting migraines all the time. Mostly before I fall asleep or when I just wake up and they seem to last longer since my Imitrex doesn't take care of it in the same time frame. So I've taken to chasing it with Tylenol, but only about 162.5 mg's of Tylenol, which is half a pill.

      I am no getting more depressed and tired and I just am starting to hate my migraines more and more. It's like it's just a constant pain.

      I fear that going cold turkey or just taking Topamax all together has given me a violent push into having Chronic Migraines as opposed to me having only episodic migraines...

      Is that possible?

      1. Hi there:
        I see that this was posted back in march so hopefully you will still get to read this, but I hated Topamax. It changed the taste of food, made me feel numb/pins and needles in my arms and legs, sleepy and more. However I did get a few less of my migraine attacks, but the ones I did get I couldn't control them. I was in so much pain and throwing up ALL day. This wasn't normal for me either. I felt like the migraines I usually had day to day were put in a jar and a few times a month someone opened the jar and boom they all exploded with pain, throwing up, diarrhea, and more. I asked the Dr. the same question you asked and they said it could have just been a bad time in my migraine cycle. But I know my body and it didn't feel right so after 3 months I got off of the meds. Now these meds may help other ppl but it didn't work for me. I am sorry for your suffering. I am trying to deal with my migraines as well. Hopefully you and your Dr will come up with the right meds that work for you.

        1. I see that this is an old topic, hope someone comes over here to read it. I've been going off Trokendki (which is just a fast-acting form of Topamax) through a long process of weaning down. I was on 200 mg. and now am at 25 mg. and looking at the end next week–-just in time for Christmas. The problems I am having are awful. While unlike Angstar, I took very well to Topamax and it let me lead a migraine-free life for several years, it just went out of control and my dosages became dangerous. Then the loss of memory, damage to my kidneys. And with the switch to Trokendi, hair loss.

          Anyway coming down has been way worse than going up. I get dizzy, nauseated, no appetite, my IBS (which I recently soothed with a gluten-free diet) came roaring back, my vision is fuzzy at times, I have no energy, and a general flu-like feeling. I also am getting many more headaches than usual. usually overnight. And like the very first poster, I have had my leg and arm fall asleep. Very scary. It's really bad the first few days after the step down, then I tend to get used to it…until the next step down. I'm really worried about that last step down and off and even am putting it off until after Christmas, so I can enjoy the holiday.
          Does anyone know how long the withdrawal lasts? I've been going through this for over a month and nearly losing my mind.
          My doctor does have me starting up on Namenda, and we hope that will start working on the migraines There is a very short list of side effects for that drug.
          But I'm really about to lose it and even decided to just get gift cards for the last remaining people on my Christmas list because I just can't tolerate the stress of shopping.

          1. Hi!
            I know this is an old thread but it’s so pertinent to my life right now! My neurologist has had me wean off 200mg daily of Topamax by decreasing my dosage by 25mg a week . I’ve taken it for YEARS! I was doing alright until I was completely off Topamax! Then the headaches started, along with nausea, being lightheaded, dizzy, hot flashes & sweating, chills, diarrhea. I endured it for a week hoping my body would adjust but nothing was improving. My neurologist told me to take 25 mg again and even gave me samples of Trekandi. I still feel lousy. How did you wean off Topamax?
            Thanks!
            Amy

          2. Hi Amy,

            Topamax can be tough to withdraw from. Most people decrease by 25 mg a week. However, it may be done slower, perhaps 25mg every two weeks. Of course this needs to be discussed with your doctor before doing so.

            I've heard from many people who tapered off Topamax only to have their migraine attacks come back. Was there a specific reason you stopped this medication?

            Let me know how you are doing and hoping you have a low pain day,
            Nancy

        or create an account to reply.